Hail, Cleveland
- When
- May 1, 5:36 PM CST
- Where
- Cleveland County, 1 mi W of Moore
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.340, -97.508
A dry line moved east into central Oklahoma during the afternoon before stalling just east of Interstate 35. Explosive thunderstorm development occurred east of the dry line over central Oklahoma by dinnertime.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A dry line moved east into central Oklahoma during the afternoon before stalling just east of Interstate 35. Explosive thunderstorm development occurred east of the dry line over central Oklahoma by dinnertime. The thunderstorms almost immediately became severe as they moved toward the east and northeast. Hail larger than baseballs fell over southern sides of the Oklahoma City metropolitan area, with reports of large hail into Lincoln and Payne counties. Some damage was reported with the large hail, especially in the Midwest City area. A brief tornado was reported near southeast Oklahoma City, causing minor damage. Another tornado was reported in Payne county near Glencoe. The thunderstorms moved into eastern Oklahoma by mid-evening, but additional thunderstorms has already begun to develop over north-central Oklahoma. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 1, 1:30 PM CST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 230 PM CDT THU MAY 1 2008 .DISCUSSION... THE LARGER SCALE PERSPECTIVE FOR TONIGHTS WEATHER HAS NOT CHANGED MUCH FROM EARLIER. THE MOST WESTWARD OF TWO SMALL MID/UPPER LOWS OVER THE CENTRAL ROCKIES IS CURRENTLY PIVOTING THROUGH THE BASE OF A BROADER SCALE TROUGH OVER THE FOUR CORNERS REGION WHICH IS MAINTAINING AN AXIS OF LARGER PRESSURE FALLS OVER THE OKLAHOMA PANHANDLE. AN ASSOCIATED COLD FRONTAL BOUNDARY NEAR A LINE FROM MEDFORD TO SEILING HAS STALLED WHILE THE DRYLINE HAS BECOME SLIGHTLY MORE DISCERNIBLE FROM PERRY...TO EL RENO...AND WAURIKA. A 20Z BALLOON FROM KOUN WILL BE RELEASED SHORTLY. IN THE MEANTIME... SATELLITE AND PROFILER/METARS TRENDS CONTINUE TO INDICATE SHALLOW MOISTURE AND A MODEST CAP. ISOLATED CONVECTION REMAINS UNLIKELY BUT POSSIBLE ANYWHERE NEAR THE DRYLINE THROUGH MID EVENING...BY WHICH TIME THE DRYLINE SHOULD HAVE RETREATED IN RESPONSE TO THE APPROACHING UPPER LOW. MEANWHILE...THE STALLED FRONT OVER NORTHERN OKLAHOMA SHOULD RESUME A SOUTHWARD MOVEMENT TOWARD THE DRYLINE AND INTO A DEEPENING MOIST WARM SECTOR. OUR GREATEST CONCERN FOR SEVERE THUNDERSTORMS IS THIS EVENING AS THE DRYLINE RETREATS TOWARD THE REORGANIZING COLD FRONT OVER NORTHWEST OR NORTH CENTRAL OKLAHOMA...WHICH IS WHEN INSTABILITY WILL HIGHEST...CONVECTIVE INHIBITION LOWEST...AND VERTICAL WIND PROFILES MOST SUPPORTIVE OF SUPERCELLS. AFTER MIDNIGHT...WE STILL ANTICIPATE THAT THE CONVECTIVE MODE WILL GRADUALLY TRANSITION AWAY FROM SUPERCELLS AND MORE TOWARD MULTICELLS...INCLUDING A SQUALL-LINE...ESPECIALLY EAST OF INTERSTATE 35. ASIDE FROM THE ABOVE MENTIONED SEVERE WEATHER CONCERNS...HIGH BASED SHOWERS ARE FORMING NEAR DEEPER PORTIONS OF A BAROCLINIC ZONE NEAR THE KANSAS/COLORADO BORDER. A LOCAL RUN OF THE WRF ARW SHOWS THESE SHOWERS REACHING THE KANSAS/OKLAHOMA BORDER NORTH OF WOODWARD BETWEEN 22 AND 24Z...WITH A SMALL RISK OF SHORT TERM/HIGH WIND POTENTIAL. WILL HAVE TO MONITOR CLOSELY. AFTER TONIGHT...THE GRIDDED FORECAST RESEMBLES THE GFS AND ASSOCIATED MAV MOS...WHICH SHOW A SIGNIFICANT DRY AND COOLER PERIOD BEGINNING FRIDAY AND CONTINUING THROUGH THE WEEKEND...BY WHICH TIME THE GFS...WHICH AGREES WITH THE LARGER SCALE MESSAGE OF THE GFS ENSEMBLE MEAN AND ECMWF...DEVELOPS A SPLIT-FLOW PATTERN AND CONTINUES IT THROUGH MIDWEEK...SUGGESTING A DIFFICULT FORECASTING PERIOD BEGINNING NEXT WEEK...WITH CHANCES OF CONVECTION RETURNING TO THE REGION WITH THE DETAILS HIGHLY UNCERTAIN. .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 52 71 43 65 / 20 10 10 10 HOBART OK 50 75 41 68 / 10 0 10 10 WICHITA FALLS TX 56 80 45 71 / 10 10 10 10 GAGE OK 40 66 36 65 / 10 0 10 10 PONCA CITY OK 53 68 41 67 / 30 10 10 0 DURANT OK 64 76 53 69 / 20 20 10 10 .OUN WATCHES/WARNIN ****ERROR: INCOMPLETE DATA
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT THU MAY 1 2008
OKZ004>048-050>052-TXZ083>090-021200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1154 AM CDT THU MAY 1 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA.
LOCATION...
MAINLY EAST OF A LINE FROM CHEROKEE...TO WEATHERFORD...AND WAURIKA.
TIMING...
ANYTIME AFTER 4 PM...BUT MOST LIKELY TONIGHT.
IMPACTS...
SUPERCELLS ARE POSSIBLE...WHICH MAY BE ACCOMPANIED BY BASEBALL SIZE
HAIL AND 75 MPH WINDS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS AFTER 4
PM.
DISCUSSION...
A DRYLINE IS EXPECTED TO REACH INTERSTATE 35 LATE THIS AFTERNOON
BEFORE MOVING WESTWARD THIS EVENING TO NEAR WOODWARD...LAWTON...AND
SEYMOUR TEXAS. AFTER 4 PM...LIFT NEAR THE DRYLINE MAY BECOME
SUFFICIENT TO OVERCOME A STRONG CAP AND ALLOW ISOLATED THUNDERSTORMS
TO DEVELOP. IF STORMS DEVELOP...THE PRESENCE OF MODERATE INSTABILITY
AND WIND SHEAR WILL SUPPORT A HIGH LIKELIHOOD OF SEVERE STORMS...
INCLUDING A POSSIBILITY OF SUPERCELLS. THE MOST LIKELY TIME AND
LOCATION FOR SUPERCELLS WILL BE BETWEEN 6 PM AND 10 PM...NEAR THE
DRYLINE NORTH OF INTERSTATE 40.
BY MID TO LATE EVENING...A COLD FRONT WILL STRENGTHEN ACROSS
NORTHWEST OKLAHOMA AND MERGE WITH THE DRYLINE...BEFORE MOVING
THROUGH THE REMAINDER OF THE SLIGHT RISK AREA OVERNIGHT. AS THE
NIGHT PROGRESSES...THE RISK FOR SUPERCELLS IS EXPECTED TO DIMINISH
IN FAVOR OF A SQUALL LINE...PARTICULARLY AFTER MIDNIGHT EAST OF
INTERSTATE 35...AS THE FRONT MOVES THROUGH A PROGRESSIVELY MOIST
ENVIRONMENT. THE MOST LIKELY HAZARDS TO ACCOMPANY A SQUALL LINE
INCLUDE 65 MPH WINDS...QUARTER SIZE HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
EXTREME WILDFIRE BEHAVIOR IS LIKELY THIS AFTERNOON WEST OF A LINE
FROM CHEROKEE...TO LAWTON...AND WICHITA FALLS TEXAS...DUE TO STRONG
SOUTHWEST WINDS...LOW HUMIDITY VALUES...AND VERY WARM TEMPERATURES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL RETURN TO THE SOUTHERN PLAINS EACH DAY
FROM MONDAY THROUGH WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE...
ESPECIALLY TUESDAY AND WEDNESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM FRIDAY.
JAMESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 523 PM CDT THU MAY 1 2008 OKZ008-013-012300- NOBLE OK-KAY OK- 523 PM CDT THU MAY 1 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY AND NOBLE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF KAW LAKE AT 523 PM CDT...MOVING NORTHEAST AT 25 MPH. OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER KAY AND NOBLE COUNTIES IN THE NEXT HOUR. THUNDERSTORMS THAT DEVELOP WILL STRENGTHEN RAPIDLY AND MAY QUICKLY BECOME SEVERE. PEOPLE IN KAY AND NOBLE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. TY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 617 PM CDT THU MAY 1 2008 OKZ013-019-020-025-026-028>030-012330- LINCOLN OK-LOGAN OK-NOBLE OK-OKLAHOMA OK-POTTAWATOMIE OK-PAYNE OK- CLEVELAND OK-MCCLAIN OK- 617 PM CDT THU MAY 1 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...LINCOLN... LOGAN...MCCLAIN...NOBLE...OKLAHOMA...PAYNE AND POTTAWATOMIE COUNTIES. THUNDERSTORMS...SOME SEVERE...ARE EXPECTED TO DEVELOP OVER THE NEXT HOUR. ONE RAPIDLY DEVELOPING THUNDERSTORM WAS LOCATED NEAR BLANCHARD...MOVING NORTHEAST AT 35 MPH. HAIL UP TO DIME SIZE IS POSSIBLE WITH THIS THUNDERSTORM OVER THE NEXT 15 TO 20 MINUTES. PEOPLE IN CLEVELAND...LINCOLN...LOGAN...MCCLAIN...NOBLE...OKLAHOMA... PAYNE AND POTTAWATOMIE COUNTIES...INCLUDING THE CITIES OF EDMOND... MIDWEST CITY...NORMAN...OKLAHOMA CITY AND STILLWATER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 636 PM CDT THU MAY 1 2008 OKZ013-020-026-020000- LINCOLN OK-NOBLE OK-PAYNE OK- 636 PM CDT THU MAY 1 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN...NOBLE AND PAYNE COUNTIES. THUNDERSTORMS ARE RAPIDLY DEVELOPING OVER FAR NORTHWEST LINCOLN COUNTY. CONTINUED DEVELOPMENT IS LIKELY OVER PAYNE AND SOUTHEAST NOBLE COUNTIES. MOVEMENT ON THE THUNDERSTORMS WILL BE TOWARD THE NORTHEAST AT 35 TO 40 MPH. PEOPLE IN LINCOLN...NOBLE AND PAYNE COUNTIES...INCLUDING THE CITY OF STILLWATER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Norman radar (KTLX), 21 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
27 hail, 2 tornado. Local standard time, as filed.
The hail was reported near 15th and Sunnylane.
The hail was reported on the west side of town.
The hail was reported on Bryant, between 12th and South 4th Streets.
The hail was reported on Interstate 240 and Air Depot Road.
The large hail damaged numerous vehicles. Approximately 150 sheriff department vehicles sustained some damage, including five that had the windows busted out. The David Stanley Dodge car dealership sustained heavy damages. Five hundred vehicles sustained damage, including at least thirty with broken windshields. Monetary damages were estimated.
The hail was reported near 59th and Walker Avenue.
Three inch diameter hail was reported halfway between Midwest and Douglas Boulevards.Golf-ball size hail was reported near Interstate 240 and Sooner Road, as well as near 19th and Air Depot.
The hail was reported just south of Midwest City Hospital on 15th and Midwest Boulevard.
The hail was reported near Douglas Boulevard and 10th street. Baseball size hail was reported near NE 10th and Midwest Boulevard.
The hail was reported near NE 10th and Choctaw Road.
Local broadcast media reported a brief touchdown near NE 36th and Henney road. The tornado produced minor damage to an outbuilding, damaging its roof and ripping metal siding off. Tree damage was also reported. Monetary damages were estimated.
The public reported a brief tornado which produced no known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106097, 106140, 106095, 106106, 106099, 106107, 106149, 106139, 106142, 106143, 106163, 106145, 106144, 106148, 106170, 106146, 107428, 107424, 106161, 106164, 106125, 106126, 106130, 106129, 106128, 106131, 106132, 106133, 106162.